What causes low sexual desire after reducing the dosage of antidepressants?

default
Posted on Thu, 11 Jun 2015 in Mental Health
Question: I have been taking an antidepressant for 6 moths now. I know my sexual desire has dropped a lot.
I've been seeing casually a women I get very turned on by her. Erection nearly come but then nothing . It's happened several times now. My nuts really hurt. I've slowed down slowly 4 weeks 1/2 a tablet a day .then 2 weeks 1/4 a day . What is the best way to stop and not get grumpy and short with people I care about??
I don't use email I'll give you my friends one she's here
doctor
Answered by Dr. Shubham Mehta 43 minutes later
Brief Answer:
try switching to another safer antidepressant.

Detailed Answer:
Hello
Welcome to HCM.

I understand your concerns.

You are getting irritable as you have reduced the dose of your antidepressants.
With antidepressants, you are facing sexual side effects.

You have reduced the drug very slowly and appropriately. Still you face withdrawal symptoms.
Are you able to differentiate whether it is withdrawal effect or relapse of your illness?

However, in such cases, I would employ a strategy of restarting antidepressant drug which is safe with respect to sexual side-effect.
This will help you to curb the withdrawal effects.
You will also be able to regain your sexual desire.
Mirtazapine and bupropion (prescription drugs) are two such drugs which have negligible sexual side effects.

You can switch to them after discussing with your doctor.

Hope this helps.
Feel free to discuss further if you have more queries.

Thanks.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Shubham Mehta 9 hours later
Thank you
I do have a girl I see just for a hand job I ace a mth that works for me no strings my partner knows. So question why not with my new sexy lady ?can I start with new drug low as I want to go off them slowly ASAP ? I do have very ill father ( ca see)and a stressed mother constant demands on me .
doctor
Answered by Dr. Shubham Mehta 5 hours later
Brief Answer:
can start with new drug now.

Detailed Answer:
You are most welcome.

Change of partners can sometime lead to performance anxiety. This can impair sexual performance.

Since you are facing the constant stress due to your family reasons, I think not taking the drug will cause relapse of depression.

You can begin with new drug now. Start with the low dose. The continuation or stopping of drug will be decided by how you respond.
But as these are prescription drugs, you must consult your doctor before making any drug changes.

Hope this helps.

I wish you well.

Thanks.
Above answer was peer-reviewed by : Dr. Prasad
doctor
Answered by
Dr.
Dr. Shubham Mehta

Psychiatrist

Practicing since :2008

Answered : 2004 Questions

premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication ,  

Recent questions on  Withdrawal symptoms?

doctor1 MD

HELLO, I HAD BEEN TAKING LONAZEP 0.5 FROM LAST 3 YEARS. NOW FROM LAST 2 WEEKS I HAVE STOPPED THEM. I AM SUFFERING FROM WITHDRAWAL SYMPTOMS.CAN...

doctor1 MD

My mother has been taking geodon and Effexor for several years for fibromyalgia and pain. Dr. Changed prescription to ability and pristiq with no...

doctor1 MD

Hello. I have been smoking about a pack a day for 5 years. I m 22 male. My bowel movements have been lightly colored, slightly flaky and become...

doctor1 MD

Can bupropion HCL xl be the cause of my having plantar fascitis or neuropathy? I have taken bupropion HCl xl 300 mg for app. 5 to 6 years. I am 58...

doctor1 MD

Hi there. I have recently stopped using Citalopram . I was on it for 9 months and tapered off slowly over a period of 5 months. I am getting the...

doctor1 MD

Hi. I am a bit concerned about the dose of lorazepam that i take. 1mg split in 0.5 morning and evening. It's been 1 month since i started this...

doctor1 MD

Hi there. I have been on an SSRI( Citalopram ) for 9 months. My highest dose was 20mg per day. I have tapered off slowly over a period of 5 months....

Get personalised answers from verified doctor in minutes across 80+ specialties

130 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
backtotop2